North Dakota, 2025

Blizzard in North Dakota, February 6, 2025

February 6, 2025 · NWS BIS · 3 events in 3 counties and zones

A low pressure system moving through southeast Manitoba into southwest Ontario resulted in gusty west to northwest winds over much of North Dakota. Over north central North Dakota, gusts to 40 mph combined with occasional falling snow and snow on the ground to produce widespread blowing snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system moving through southeast Manitoba into southwest Ontario resulted in gusty west to northwest winds over much of North Dakota. Over north central North Dakota, gusts to 40 mph combined with occasional falling snow and snow on the ground to produce widespread blowing snow. Visibility reduced to under one-quarter mile producing blizzard conditions during the morning hours. The blizzard continued until mid-afternoon when visibility improved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 6, 7:51 AM CST, 9 minutes earlier. Its key messages:

  • Dangerously cold wind chills around 35 below continue along and north of Interstate 94 this morning.
  • West to northwest winds with occasional gusts to 45 mph will continue into this afternoon over much of northwest and central North Dakota into the James River Valley, resulting in blowing snow.
  • High chances for snow late Friday afternoon through Saturday morning, mainly south of Highway 200. Medium to high chances (~40 to 80 percent) for at least 4 inches along and south of Interstate 94.
Area forecast discussion, Feb 6, 7:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
751 AM CST Thu Feb 6 2025

.KEY MESSAGES...

- Dangerously cold wind chills around 35 below continue along
  and north of Interstate 94 this morning.

- West to northwest winds with occasional gusts to 45 mph will
  continue into this afternoon over much of northwest and
  central North Dakota into the James River Valley, resulting
  in blowing snow.

- High chances for snow late Friday afternoon through Saturday
  morning, mainly south of Highway 200. Medium to high chances
  (~40 to 80 percent) for at least 4 inches along and south of
  Interstate 94.

&&

.UPDATE...
Issued at 749 AM CST Thu Feb 6 2025

Numerous sites along the I-94 corridor are reporting wind chills
in the 30 to 35 below range. The Cold Weather Advisory has been
expanded a tier of counties south (Golden Valley to Kidder).

UPDATE
Issued at 643 AM CST Thu Feb 6 2025

For morning update main change was to add some scattered snow
showers with the clouds that are passing through far north
central/northwest North Dakota. These should continue to slide
to the east rather quickly this morning, but the snow showers
are leading to the development of some rather poor visibility at
times.

&&

.DISCUSSION...
Issued at 334 AM CST Thu Feb 6 2025

Current surface analysis places low along the Manitoba/Ontario
border with high stretching along the Northern Rockies. Upper
level analysis places trough off the west coast with mainly
zonal flow over the CONUS, though a modest trough that
contributed to last night's snow continues to pass through the
Northern Plains. Otherwise, for our area the main concern is
westerly wind that has been on the increase overnight between
the two aforementioned surface systems. This wind is
contributing to frigid wind chill values over the northern parts
of our area where the coldest temperatures are noted, and to
areas of blowing snow over parts of northwest and central North
Dakota.

For today, west to northwest winds will remain gusty through
much of the day before surface low shifts to the east-northeast
and high pressure settles in this evening. Given the cold
temperatures, have left the Cold Weather Advisory in place
through the morning, and with that said even this afternoon will
remain quite frigid with high temperatures only expected to
climb into the single digits above zero throughout northern
parts of the area, with some teens possible over the south. The
next concern is blowing snow. Last night we had another round of
light snow move through the area, which will only aid in the
potential for blowing snow given the expected winds. We have
already had some locations dip down to around a mile in
visibility over northern portions of the area into the upper
James River Valley. The concern for this will continue through
today until the wind starts diminishing. With respect to the
ongoing Winter Weather Advisory for blowing snow over much of
central into parts of northwest North Dakota, we did end up
expanding it into Divide and Williams Counties given reduced
visibility starting to show up over that area due to the blowing
snow.

Quiet weather expected tonight as the surface high passes
through, with temperatures over most locations dipping to below
zero.

On Friday aforementioned Pacific trough flattens out and starts
its swift approach towards our area, while another shot of cold
air drops southward. Snow chances develop over the southwest
Friday afternoon, spreading over much of the area overnight,
eventually departing Saturday. High chances (over 70 percent)
remain mainly south of Highway 200, greatest along the South
Dakota border. Forecast snow amounts have varied some over the
past couple days, but NBM guidance still shows medium to high
chances (~40 to 80 percent) for at least 4 inches along and
south of Interstate 94, with the greatest chances over McIntosh
and Dickey Counties. Confidence in seeing 6 inches over these
areas still remains a bit questionable, so in coordination with
WFO-Grand Forks have held off from issuing any winter storm
watch products for now, but will keep a close eye on how this
trends, and whether the potential for banded snowfall which now
appears to hold south of the South Dakota border starts to creep
north.

Thereafter concern switches towards frigid temperatures as
multiple rounds of frigid air pushes into the area for the
upcoming week. NBM guidance remains quite confident in this cold
solution with rather limited spreads between the upper and lower
percentiles.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 643 AM CST Thu Feb 6 2025

West to northwest winds will continue to be on the increase
this morning, leading to areas of blowing snow, particularly
over northwest and central North Dakota through the James River
Valley. Periodic visibility reduction to MVFR and IFR levels
are expected. The winds will subside late this afternoon with
VFR conditions prevailing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until noon CST /11 AM MST/ today for
NDZ001>005-009>013-017>023-031>036.
Winter Weather Advisory until 6 PM CST this evening for
NDZ001>005-009>013-021>023-025-035>037-047-048-050-051.

&&

UPDATE...Hollan
DISCUSSION...JJS
AVIATION...JJS
Hazardous weather outlook, Feb 6, 7:40 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
740 AM CST Thu Feb 6 2025

NDZ001>005-009>013-021>023-035-036-071345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Burleigh-Kidder-
740 AM CST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Today and Tonight

A Cold Weather Advisory is in effect this morning. A Winter
Weather Advisory for blowing snow is in effect through this
afternoon. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are medium to high chances for at least 4 inches of snow
along and south of Interstate 94 Friday afternoon through
Saturday morning.

Dangerous wind chills are possible Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-071345-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
740 AM CST Thu Feb 6 2025 /640 AM MST Thu Feb 6 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Cold Weather Advisory is in effect this morning. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are medium to high chances for at least 4 inches of snow
along and south of Interstate 94 Friday afternoon through
Saturday morning.

Dangerous wind chills are possible Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-047-048-050-051-071345-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
740 AM CST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory for blowing snow is in effect through
today. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are medium to high chances for at least 4 inches of snow
along and south of Interstate 94 Friday afternoon through
Saturday morning.

Dangerous wind chills are possible Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>046-071345-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
740 AM CST Thu Feb 6 2025 /640 AM MST Thu Feb 6 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are medium to high chances for at least 4 inches of snow
Friday afternoon through Saturday morning.

Dangerous wind chills are possible Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Bottineau

When
February 6, 8:00 AM CST to 3:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong winds combined with falling snow and snow on the ground to produce a blizzard.

Blizzard, Rolette

When
February 6, 8:00 AM CST to 3:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with falling snow and snow on the ground to produce a blizzard.

Blizzard, Pierce

When
February 6, 8:00 AM CST to 3:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with falling snow and snow on the ground to produce a blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236330, 1236331, 1236332.